Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 121, NWS Green Bay, WI

July 15, 2017Oconto County, Shawano County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 15, 2017, 7:04 PM CDT for Oconto County, Shawano County, Wisconsin. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2017, 7:04 PM CDT (00:04 UTC)
Expired
Jul 15, 2017, 7:45 PM CDT
In force
41 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Oconto County, WI, Shawano County, WI

The radar

The Green Bay radar (KGRB), 43 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 5:53 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.1 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1456 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.6
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted.

006 
WUUS53 KGRB 160004
SVRGRB
WIC083-115-160045-
/O.NEW.KGRB.SV.W.0121.170716T0004Z-170716T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
704 PM CDT SAT JUL 15 2017

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  South central Oconto County in northeastern Wisconsin...
  East central Shawano County in northeastern Wisconsin...

* Until 745 PM CDT.

* At 702 PM CDT, a severe thunderstorm was located 7 miles northeast 
  of Gillett, near Spruce, moving south at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Gillett, Chase, Oconto Falls, Abrams, Stiles, Morgan, Sampson,
  Spruce, Lena and Green Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4468 8830 4502 8834 4504 8812 4502 8812
      4502 8807 4471 8800
TIME...MOT...LOC 0002Z 354DEG 21KT 4497 8820 

HAIL...1.00IN
WIND...60MPH
 
$$

RDM
2 follow-up statements
410 
WWUS53 KGRB 160024
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
724 PM CDT SAT JUL 15 2017

WIC083-115-160045-
/O.CON.KGRB.SV.W.0121.000000T0000Z-170716T0045Z/
Oconto WI-Shawano WI-
724 PM CDT SAT JUL 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTH CENTRAL OCONTO AND EAST CENTRAL SHAWANO COUNTIES...

At 723 PM CDT, a severe thunderstorm was located 8 miles southeast of
Gillett, or 20 miles east of Shawano, moving south at 30 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Expect damage to roofs, siding, and trees. 

this severe thunderstorm will remain over mainly rural areas of south
central Oconto and east central Shawano Counties, including the
following locations: Spruce, Morgan, Abrams, Stiles, Oconto Falls,
Green Valley, Krakow, Sobieski, Chase and Sampson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4495 8833 4497 8814 4498 8811 4498 8806
      4471 8800 4468 8830
TIME...MOT...LOC 0023Z 354DEG 26KT 4482 8818 

HAIL...0.75IN
WIND...60MPH
 
$$

RDM
529 
WWUS53 KGRB 160032
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
732 PM CDT SAT JUL 15 2017

WIC083-115-160045-
/O.CON.KGRB.SV.W.0121.000000T0000Z-170716T0045Z/
Oconto WI-Shawano WI-
732 PM CDT SAT JUL 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTH CENTRAL OCONTO AND EAST CENTRAL SHAWANO COUNTIES...

At 731 PM CDT, a severe thunderstorm was located 7 miles north of
Pulaski, or 19 miles northwest of Green Bay, moving south at 25 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Expect damage to roofs, siding, and trees. 

this severe thunderstorm will remain over mainly rural areas of south
central Oconto and east central Shawano Counties, including the
following locations: Morgan, Abrams, Stiles, Oconto Falls, Green
Valley, Krakow, Sobieski, Chase and Sampson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4486 8832 4489 8820 4490 8813 4492 8805
      4471 8800 4468 8830
TIME...MOT...LOC 0031Z 354DEG 21KT 4477 8817 

HAIL...0.75IN
WIND...60MPH
 
$$

RDM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 6:16 PM CDT, 48 minutes earlier.

Area forecast discussion, Jul 15, 6:16 PM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
616 PM CDT Sat Jul 15 2017

Updated aviation portion for 00Z TAF issuance

.SYNOPSIS...
Issued at 229 PM CDT Sat Jul 15 2017

Scattered thunderstorms through this evening, then a couple days
of quiet weather. Humid conditions and more thunderstorms will
return mid-week.

A band of westerlies was located across northeast Canada, flowing
around a deep upper low over northern Hudson Bay. Farther south,
another fairly amplified band of westerlies stretched across
southern Canada and the northern CONUS. Within that branch of the
flow, there were troughs along the West Coast and over New
England, with a ridge over the Intermountain West. That branch of
the flow will amplify a bit more during the next 24 hours and then
begin to deamplify as the main features within it become
progressive. There will also be some consolidation of the flow
across NOAM, with much of Canada becoming dominated by flow around
the Hudson Bay upper low. Meanwhile, a lower amplitude flow is
forecast to persists across the CONUS from mid-week into the
upcoming weekend and beyond. The medium range models have tried
that before in the past few weeks, only to have the western
ridge/eastern trough pattern reappear. We'll see what happens this
time.

Air masses moving across the region favor temperatures falling
off to a little below normal the next couple days, then warming
back to near or above normal for the rest of the forecast period.
But temperatures are likely to be held back on days with
widespread clouds and convection. At least a couple more humid
days are likely mid-week. The area will spend enough time near the
main frontal zone lingering near the southern edge of the
westerlies to result in above normal precipitation amounts for the
period. Totals could end up being quite heavy, depending on the
movement of individual convective systems.
&&

.SHORT TERM...Tonight and Sunday
Issued at 229 PM CDT Sat Jul 15 2017

The latest RAP analysis and satellite/radar imagery show a cold
front stretching from just northwest of Minneapolis to northwest WI
early this afternoon.  12z soundings from GRB and MSP indicate a
rather stout cap in place across the region, beneath an elevated
mixed layer comprised of some very dry air. Will probably take until
after 21z for convection to break through the cap, which the
mesomodels support as well.  Once developed, ml capes upwards of
2000 j/kg and 0-6km bulk shear of 30-35 kts will be supportive of
severe thunderstorms capable of producing damaging straight line
winds and large hail.  The storms should then proceed southeast from
north-central WI late this afternoon, into central and northeast WI
by early this evening.  Besides severe weather potential, forecast
also centers on gusty north winds.

Tonight...The cold front will continue to move southeast across
central and northeast WI during the evening before exiting around
midnight. Instability and shear will remain supportive for severe
thunderstorms until the front exits, including damaging winds and
large hail.  Behind the front, north winds will ramp up and will
likely become gusty along the Bay and Lake.  Scattered to broken
cloud cover from north of Lake Superior is expected to reach into
northern WI late tonight, though not sure how far south these clouds
will make it. Did increase sky cover some though.  After a warm and
stormy evening, temps to fall into the mid 50s north to mid 60s
south.

Sunday...High pressure will build in from the north, with winds
turning to the northeast.  With gusts of 20-25 kts and waves
approaching 4ft, will issue a small craft advisory, starting late
Saturday night. Should have some scattered to broken clouds through
late morning/midday before dry air mixes out the clouds. Temps will
be cooler, with highs ranging from the low to mid 70s.

.LONG TERM...Sunday Night Through Saturday
Issued at 229 PM CDT Sat Jul 15 2017

High pressure across the area will create light winds and mostly
clear skies, so temperatures should drop off considerably Sunday
night. Patchy fog could also develop, but that will depend partly
on the coverage and rainfall amounts from today's late
afternoon/evening storms.

Not surprisingly given the flattening of the upper flow, models
started to offer differing ideas on how quickly convection in the
return flow around the high would move into the area. Stayed with
the broad-based blend of guidance for PoPs, and that resulted in
mainly chance PoPs Tuesday through Thursday. Would like to say
we'll be able to add significant detail to those in coming days,
but this may wind up being another one of those situations where
it's tough to gauge convective evolution more than 12 hours in
advance. The overall pattern looks favorable for heavy/excessive
rainfall somewhere near or in the forecast area. Will reflect
this with more aggressive wording in the HWO. A severe risk could
also evolve at some point as well.

Even the relatively flat flow on the medium range guidance tilts
northwest just enough to drive the main frontal zone south of the
area by late in the week, though they also show the return flow
developing pretty quickly. There will probably be a dry day in
there somewhere--most likely Friday.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 616 PM CDT Sat Jul 15 2017

A cold front will move southeast across the area this evening.
Showers and thunderstorms will continue to track south along with
the front, a storms could become severe and produce damaging
winds and large hail. Refined the tempo groups based on the AWIPS
time of arrival tool. After the storms exit, winds will shift to
the north and become gusty late tonight, especially over the Door
Peninsula and along the Lake. Additionally, will likely see sct to
bkn low clouds arrive within a cooler airmass from the north. Not
sure how widespread they will be late tonight into Sunday
morning. Quite possible RHI may turn broken mvfr for short period.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement from Sunday morning through Sunday
evening for WIZ050.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....MPC
LONG TERM......Skowronski
AVIATION.......Kurimski
Hazardous weather outlook, Jul 15, 2:23 PM CDT, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
223 PM CDT Sat Jul 15 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-161930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
223 PM CDT Sat Jul 15 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected to develop over north-central
Wisconsin and shift southeast across the area through this
evening. Some of the storms could be severe, producing large hail
and damaging winds. The threat of severe storms should end by
midnight.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Thunderstorms are possible at times from Tuesday through Thursday.
Atmospheric conditions appear favorable for heavy rainfall with
the storms, which could result in an increased risk of flooding.
A risk for severe storms could also evolve at some point during
the mid-week period, though given the expected weather pattern,
predicting when and where severe storms might occur is not
possible this far in advance.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

LMZ521-522-541>543-161930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
223 PM CDT Sat Jul 15 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Thunderstorms are possible through this evening. Some of the
storms could produce strong wind gusts and hail, and pose a
significant hazard to boaters on the lake and bay.

North winds will become gusty and may become a hazard to small
craft late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

North to northeast winds will produce waves hazardous to small
craft on the lake and bay Sunday morning into Sunday evening.

Thunderstorms are possible at times from Tuesday through Thursday.
Humid air returning to the region could also result in dense fog
on the lake, which would pose a hazard to boaters at times.

MPC/Skowronski

In the hours before

Special weather statement, Jul 15, 5:03 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Green Bay WI
503 PM CDT SAT JUL 15 2017

WIZ010>013-019-021-152245-
Langlade WI-Florence WI-Northern Oconto County WI-Oneida WI-
Forest WI-Northern Marinette County WI-
503 PM CDT SAT JUL 15 2017

...SPECIAL WEATHER STATEMENT...

At 501 PM CDT, Doppler radar was tracking scattered strong
thunderstorms 9 miles southwest of Rhinelander to Iron Mountain,
moving southeast at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Antigo, Crandon, Kingsford, Pembine, Goodman, Homestead, Carter,
Pearson, Niagara and Elcho.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4586 8808 4583 8812 4582 8814 4578 8809
      4578 8805 4579 8799 4577 8799 4576 8796
      4575 8787 4573 8786 4571 8781 4568 8778
      4566 8783 4560 8777 4557 8779 4557 8783
      4556 8783 4514 8917 4557 8941 4587 8808
TIME...MOT...LOC 2201Z 315DEG 21KT 4563 8872

MPC
Special weather statement, Jul 15, 6:12 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Green Bay WI
612 PM CDT SAT JUL 15 2017

WIZ019-020-030-031-036-037-074-160000-
Southern Oconto County WI-Waupaca WI-Shawano WI-Langlade WI-
Marathon WI-Portage WI-Menominee WI-
612 PM CDT SAT JUL 15 2017

...SPECIAL WEATHER STATEMENT...

At 612 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Antigo to near Mosinee.
Movement was southeast at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Shawano, Weston, Rib Mountain, Mosinee, Gillett, Bevent, Wittenberg,
Legend Lake, Keshena and Neopit.

A severe thunderstorm watch remains in effect until 100 AM CDT for
central, north central and northeastern Wisconsin.

LAT...LON 4480 8991 4509 8906 4490 8828 4454 8932
TIME...MOT...LOC 2312Z 294DEG 27KT 4504 8908 4481 8975

RDM
Special weather statement, Jul 15, 6:44 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Green Bay WI
644 PM CDT SAT JUL 15 2017

WIZ022-160045-
Door WI-
644 PM CDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR DOOR COUNTY UNTIL 745 PM CDT...

At 642 PM CDT, Doppler radar was tracking strong thunderstorms from
Marinette to Washington Island. Movement was southeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Sturgeon Bay, Jacksonport, Ephraim, Egg Harbor, Newport State Park,
Whitefish Bay, Baileys Harbor, Sister Bay, Peninsula Center and Fish
Creek.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 100 AM CDT for
northeastern Wisconsin.

LAT...LON 4533 8681 4519 8692 4516 8697 4510 8695
      4501 8710 4486 8715 4475 8727 4491 8752
      4494 8745 4507 8736 4514 8740 4523 8731
      4522 8721 4533 8710 4534 8702 4541 8698
      4542 8694 4540 8693 4540 8684 4543 8682
TIME...MOT...LOC 2342Z 299DEG 35KT 4532 8722 4534 8659

MPC
Special weather statement, Jul 15, 6:50 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Green Bay WI
650 PM CDT SAT JUL 15 2017

WIZ035-036-045-160030-
Waushara WI-Wood WI-Portage WI-
650 PM CDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WOOD...SOUTHWESTERN
PORTAGE AND NORTHWESTERN WAUSHARA COUNTIES UNTIL 730 PM CDT...

At 650 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Pittsville, or 10 miles northwest of Wisconsin
Rapids, moving southeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wisconsin Rapids, Plainfield, Lake Wazeecha, Nekoosa, Port Edwards,
Biron, Sherry, Vesper, Rudolph and Hancock.

A severe thunderstorm watch remains in effect until 100 AM CDT for
central Wisconsin.

LAT...LON 4464 8992 4419 8935 4405 8960 4424 8960
      4425 8986 4452 9012
TIME...MOT...LOC 2350Z 320DEG 27KT 4453 8996

RDM

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:13 PM CDTSpecial Marine WarningGRB62 min
Jul 15, 7:22 PM CDTSpecial Weather StatementGRBPortage, Waupaca, Waushara68 min
Jul 15, 7:42 PM CDTSpecial Weather StatementGRBBrown48 min
Jul 15, 7:48 PM CDTSpecial Weather StatementGRBKewaunee42 min
Jul 15, 7:56 PM CDTSevere Thunderstorm WarningGRBBrown, Outagamie49 min
Jul 15, 8:34 PM CDTSevere Thunderstorm WarningGRBBrown, Calumet, Manitowoc, Outagamie, Winnebago56 min
Jul 15, 9:31 PM CDTSpecial Weather StatementGRBCalumet44 min
Jul 15, 9:38 PM CDTSpecial Weather StatementGRBGreen Lake37 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.